Missouri, 2016

Hail in Missouri, June 6, 2016

June 6, 2016 · NWS LSX · 1 event in 1 county or zone

Some isolated storms over central Missouri produced hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Some isolated storms over central Missouri produced hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 6, 4:53 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 6, 4:53 PM CST, 2 hours 4 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
553 PM CDT MON JUN 6 2016

.SHORT TERM... (Through Tuesday)
Issued at 320 PM CDT Mon Jun 6 2016

Cold front over northeast Missouri/west central Illinois will
continue moving south this evening...passing across the I-70
corridor between 03-05Z and through the southern reaches of the CWFA
by 07-09Z. A few isolated showers are showing up on the scope in the
vicinity of the front...and I expect this activity to continue into
early evening.  Most short-range guidance has little or no QPF
across the area this evening.  The potential exception is the HRRR
which does develop a little more widespread showers and
thunderstorms.  Stuck closer to the drier guidance since the HRRR
tends to get a little storm happy in isolated convection situations.
Once the front goes through expect dry weather and cooler
temperatures for Tuesday.  Lows tonight should dip to 55-60 with
highs mainly in the mid 70s.

Carney

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 320 PM CDT Mon Jun 6 2016

Wednesday still looks dry as we will be sitting under northwesterly
flow aloft as a surface high moves across the Midwest. High
temperatures on Wednesday will be close to seasonable normals with
850mb temperatures around 12C.

Will keep a chance of showers and thunderstorms over the area
Thursday and Thursday night as a warm front moves across Missouri
and Illinois.  Still looks like Friday into Sunday will be quite
warm with southwesterly surface winds and 850mb temperatures of 20-
22C which favors surface highs in the 90s.  Still looks a large
upper ridge will move in from the west keeping the weather mostly
dry Friday into Sunday.  The upper ridge breaks down enough to allow
trough and an upper ridge and its attendant cold front to move into
Missouri and Illinois by early next week.  Forecast soundings are
showing quite a bit of instability with little capping, so have
added a chance of showers and thunderstorms Sunday night and
Monday.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 523 PM CDT Mon Jun 6 2016

Isolated showers/storms will continue along a cold front dropping
southward through central MO and southwest IL this evening. May
need to include VCSH or VCTS in COU or the St Louis metro area
tafs depending on the latest radar trends. These isolated showers
and storms along with the mid level cloudiness should shift south
of the taf sites by 04Z this evening. West-northwesterly surface
wind will weaken this evening. A northwesterly surface wind can
be expected on Tuesday as a surface ridge builds southeastward
into MO. There may be scattered diurnal cumulus clouds in UIN and
the St Louis metro area Tuesday afternoon.

Specifics for KSTL: Mid level cloudiness along with isolated
showers/storms can be expected until around 03Z this evening.
May need to include VCSH or VCTS in the STL taf depending on the
latest radar trends. Northwest surface wind will weaken this
evening. The northwest wind will strengthen to around 12 kts late
Tuesday morning and early Tuesday afternoon. There may be
scattered diurnal cumulus clouds Tuesday afternoon.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 6, 2:38 PM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT MON JUN 6 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
338 PM CDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

BRITT

In the hours before

Special weather statement, Jun 6, 6:48 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
748 PM CDT MON JUN 6 2016

MOZ047>049-070130-
OSAGE MO-COLE MO-MONITEAU MO-
748 PM CDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR COLE...SOUTHEASTERN MONITEAU AND
SOUTHWESTERN OSAGE COUNTIES UNTIL 830 PM CDT...

AT 748 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MCGIRK...MOVING SOUTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JEFFERSON CITY...CALIFORNIA...WARDSVILLE...ST. MARTINS...
RUSSELLVILLE...FREEBURG...CENTERTOWN...ST. THOMAS...HICKORY HILL...
HIGH POINT...MCGIRK...BRAZITO...META...LOHMAN...EUGENE...ARGYLE...
ENON...KOELTZTOWN...ELSTON AND OSAGE BEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3869 9243 3830 9182 3829 9188 3829 9219
      3834 9220 3832 9226 3834 9229 3834 9241
      3843 9241 3843 9258 3861 9263
TIME...MOT...LOC 0048Z 334DEG 36KT 3859 9249

GKS

The radar

The St Louis radar (KLSX), 154 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cole

When
June 6, 6:57 PM CST
Where
Cole County, 0.8 mi SW of Russellville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.512, -92.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655170.